Alert archive / Maine / Wind Chill Advisories in 2021
Wind Chill Advisory 3, NWS Gray, ME
NWS Gray, ME issued this wind chill advisory at Feb 11, 2021, 3:57 AM EST for Coos County, Grafton County, New Hampshire; Franklin County, Oxford County, Somerset County, Maine. It took effect at Feb 12, 2021, 12:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2021, 3:57 AM EST (08:57 UTC)
- In effect from
- Feb 12, 2021, 12:00 AM EST
- Expired
- Feb 12, 2021, 8:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Gray, ME
Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 104 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202 WWUS41 KGYX 110857 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 357 AM EST Thu Feb 11 2021 MEZ007>009-NHZ001-002-121200- /O.NEW.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- Including the cities of Lancaster, Upton, Wilsons Mills, Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer, and Brassua 357 AM EST Thu Feb 11 2021 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In New Hampshire, Northern Coos and Southern Coos Counties. In Maine, Central Somerset, Northern Franklin and Northern Oxford Counties. * WHEN...From Midnight tonight to 8 AM EST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ DS
5 follow-up statements
714 WWUS41 KGYX 111452 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 952 AM EST Thu Feb 11 2021 MEZ007>009-NHZ001-002-112300- /O.CON.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- Including the cities of Lancaster, Upton, Wilsons Mills, Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer, and Brassua 952 AM EST Thu Feb 11 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...In New Hampshire, Northern Coos and Southern Coos Counties. In Maine, Central Somerset, Northern Franklin and Northern Oxford Counties. * WHEN...From Midnight tonight to 8 AM EST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ WW
588 WWUS41 KGYX 112012 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 312 PM EST Thu Feb 11 2021 NHZ003-120415- /O.EXA.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/ Northern Grafton- Including the cities of Lincoln, Thornton, Woodstock, Littleton, Bethlehem, Waterville Valley, and Sugar Hill 312 PM EST Thu Feb 11 2021 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Northern Grafton County. * WHEN...From Midnight tonight to 8 AM EST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MEZ007>009-NHZ001-002-120415- /O.CON.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- Including the cities of Lancaster, Upton, Wilsons Mills, Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer, and Brassua 312 PM EST Thu Feb 11 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...In New Hampshire, Northern Coos and Southern Coos Counties. In Maine, Central Somerset, Northern Franklin and Northern Oxford Counties. * WHEN...From Midnight tonight to 8 AM EST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ JC
551 WWUS41 KGYX 120251 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 951 PM EST Thu Feb 11 2021 ...DANGEROUSLY COLD WIND CHILL VALUES THROUGH FRIDAY MORNING... .Combination of cold temperatures and winds will combine to produce dangerously low wind chills. MEZ007>009-NHZ001>003-121300- /O.CON.KGYX.WC.Y.0003.210212T0500Z-210212T1300Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton- Including the cities of Lancaster, Upton, Thornton, Wilsons Mills, Woodstock, Phillips, Sugar Hill, Millsfield, Bingham, Littleton, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Lincoln, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, Bethlehem, New Portland, York Pond, Dummer, Waterville Valley, and Brassua 951 PM EST Thu Feb 11 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of west central and western Maine. Portions of northern New Hampshire. * WHEN...Until 8 AM EST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MSC
006 WWUS41 KGYX 120759 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 259 AM EST Fri Feb 12 2021 ...DANGEROUSLY COLD WIND CHILL VALUES CONTINUE THIS MORNING... MEZ007>009-NHZ001>003-121300- /O.CON.KGYX.WC.Y.0003.000000T0000Z-210212T1300Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton- Including the cities of Lancaster, Upton, Thornton, Wilsons Mills, Woodstock, Phillips, Sugar Hill, Millsfield, Bingham, Littleton, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Lincoln, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, Bethlehem, New Portland, York Pond, Dummer, Waterville Valley, and Brassua 259 AM EST Fri Feb 12 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Portions of west central and western Maine. Portions of northern New Hampshire. * WHEN...Until 8 AM EST this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Legro
509 WWUS41 KGYX 121246 WSWGYX URGENT - WINTER WEATHER MESSAGE National Weather Service Gray ME 746 AM EST Fri Feb 12 2021 MEZ007>009-NHZ001>003-121400- /O.EXP.KGYX.WC.Y.0003.000000T0000Z-210212T1300Z/ Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton- Including the cities of Lancaster, Upton, Thornton, Wilsons Mills, Woodstock, Phillips, Sugar Hill, Millsfield, Bingham, Littleton, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston Farm, Lincoln, Roxbury, Moosehead, Errol, Oquossoc, Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley, Byron, Andover, Milan, Bethlehem, New Portland, York Pond, Dummer, Waterville Valley, and Brassua 746 AM EST Fri Feb 12 2021 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING... The threat for dangerously cold wind chills has ended. $$ Watson
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this wind chill advisory went out at Feb 11, 1:00 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 11, 1:00 AM EST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Gray ME 100 AM EST Thu Feb 11 2021 .SYNOPSIS... Cold and dry weather is expected through the end of the week as weak systems pass well to our south. There is potential for wintry precipitation on Sunday as low pressure develops off the East Coast. High pressure builds in behind the system for Monday and a more significant system could affect the region on Tuesday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 100 AM Update...Clouds streaming over the area from west to east have kept temperatures from dropping quickly across southern areas. Still expecting another cold morning and have made minor changes to near term temperature and sky forecasts to capture latest trends. 930PM UPDATE...This update primarily focused on honing in on low temperatures as the lack of cloud cover in much of the area has allowed for excellent cooling this evening. However, high clouds have begun to spread in from the west mainly over southern areas. As these clouds thicken and spread it will slow the cooling or lead to some minor warming in spots. 630PM UPDATE... Afternoon cumulus and scattered flurries have ended and we've updated the forecast to show this. Clear sky currently for nearly the whole forecast area, although some higher clouds will begin to build in from the south and west overnight and thicken with time. However, with surface high pressure snuggling into the region expect another good radiational cooling period this evening before clouds arrive. This morning's lows showed us just how cold this air mass is capable of, and we expect northern valleys to make a rapid run down below zero in the next few hours. Clouds will provide the best blanket in the south with less protection to the north. Made some adjustments to overnight lows and hourly temperature trends based on this idea. ORIGINAL DISCUSSION... Will continue with pops well above most guidance through early this evening before clearing begins. Temperatures will be a challenge overnight as clouds will reenter the region as a weak system crosses over the Mid Atlantic region. The most clouds will be over southern areas, so will continue to lean towards temperatures near or below zero in the north and single numbers and teens along the south. The HREF ensemble continues to show mid and high level moisture throughout the night with possibly some low level moisture arriving late at night, especially over southern New Hampshire. Some of the guidance brings very light snow to the Massachusetts/New Hampshire border towards morning in association with the Mid Atlantic low. Have allowed for slight chance pops in this region for a couple hours. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/... Thursday will be breezy and chilly during the day. Air temperatures will be in the teens north to the mid 20s south. However, wind chill values will be lower. It will be dry as a Canadian high pressure system noses into the region. By Thursday night, very cold/dry air and breezy conditions will be the rule as high pressure continues to nose into the region from Canada. Temperatures will be below zero once again over northern areas despite a well mixed layer to the single numbers along the coastline. Wind chill advisory criteria will be approached over far northern areas. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Overview: What will likely be one of, if not the coldest, stretches of winter continues into the weekend and next week as temperatures struggle to reach freezing most days. We are also looking at a couple of chances for snowfall, on Sunday and then again in the Tuesday/Wednesday timeframe. The Sunday event should be light, but the next system could bring a more substantial snowfall. Impacts: Light snowfall on Sunday could make for slick travel. A more substantial snowfall remains possible in the Tuesday/Wednesday timeframe. Forecast Details: Surface high pressure and a mid-upper level low over central Canada will be the dominant influences over the weather in our region, at least through the weekend. These features will keep the coldest air well to our west, but we will remain on the eastern edge of this air mass. The expansive high will also keep the storm track suppressed to the south of New England through the weekend. Friday and Saturday both look quiet as the high noses into New England, but highs will only top out in the mid 20s each day. However, a shortwave rotating around the mid-upper low is expected to link up with low pressure off the mid-Atlantic coast early Sunday morning and provide enough forcing to generate widespread light snowfall for our region. Ensemble consensus continues to indicate that this could be a 1-2 inch event with local amounts up to 3 inches possible in southern NH and southwestern ME. The bulk of this looks to fall after midnight through Sunday morning with lingering showers perhaps into the afternoon and early evening. Latest model guidance keeps the low even further south...so kept PoPs in the chance category. High pressure then asserts itself again Sunday night into Monday, but by Tuesday morning, an area of low pressure over the Great Lakes will be pushing an area of precipitation toward New England. There are still some timing differences amongst the global models, but a period of widespread snowfall centered on Tuesday into Tuesday night looks like a decent bet at this time. While the Euro and GFS ensemble means currently indicate 3-5 inches for most of the region with this event, some members in each ensemble do not even show any snowfall. The QPF signal is a little stronger, indicating that precipitation of some kind looks like a better bet; this system does look like it will have a moisture source of tropical origin. Another point of contention is the development of secondary low pressure over the Gulf of Maine; while the Euro ensemble is already fairly well clustered with low positions over the Gulf, the GFS ensemble signal here is very weak. Secondary low development could help drive higher snowfall totals, especially along the coast. All of this just to say that there remains a fair amount of uncertainty for a system that is well into the long term period...but it does bear watching. As mentioned in the overview, temperatures look to remain below freezing through the weekend and for much of next week. Wednesday looks like the first day when temperatures could get above freezing, at least for portions of southern NH and along the coast. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... Short Term...Pockets of MVFR conditions into this evening in any scattered snow showers. Best chance for precipitation will be over northern areas where ceilings may briefly drop to IFR conditions. Conditions improve to VFR in all areas later this evening, Thursday and into Thursday night, however there will be some low to mid level moisture crossing the area. Long Term...VFR conditions expected on Friday and Saturday. Northwest winds 5-10 kts on Friday become lighter and more northerly on Saturday. Widespread light snowfall expected on Sunday, bringing associated VFR conditions. VFR conditions return on Monday along with 5-10 kt northwest winds. && .MARINE... Short Term...Cold air advection and a northwesterly gradient from high pressure over central Canada will allow for gusty northwesterly winds tonight. This gradient will continue for Thursday and into early Friday morning. Winds may ease at times, but SCAs will remain in effect into Friday morning for the outer waters. Seas to remain low, only 2-3 feet as the fetch length will be short. There will be periods of light freezing spray through the near/short term portion of the forecast, with pockets of moderate freezing spray Thursday night, mainly in Penobscot Bay. Long Term...No significant systems of immediate concern on the waters, but with occasionally breezy northwest winds Friday and Saturday, light to moderate freezing spray is expected early those mornings. High pressure dominates the waters through Saturday, but snow will be possible over the waters on early Sunday as a system passes well to the southeast. A more robust system could affect the waters late Tuesday and Tuesday night. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...Small Craft Advisory until 7 AM EST Friday for ANZ150>152-154. && NEAR TERM...Schroeter SHORT TERM...Cannon LONG TERM...Watson
Hazardous weather outlook, Feb 11, 3:18 AM EST, 39 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 318 AM EST Thu Feb 11 2021 MEZ007>009-NHZ001-002-120830- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos- 318 AM EST Thu Feb 11 2021 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST FRIDAY... This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012>014-018>028-033-NHZ003>015-120830- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 318 AM EST Thu Feb 11 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-120830- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 318 AM EST Thu Feb 11 2021 ...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 3:33 AM EST | Heavy Freezing Spray Advisory | GYX | 28 hr |
Nearby
Wind Chill Advisories in Maine, 2021Wind Chill Advisories in New Hampshire, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.